Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 111, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 16, 2008, 5:53 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2008, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 16, 2008, 7:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
Counties Isabella County, MI, Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 16, 4:00 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT WED JUL 16 2008 LATEST UPDATE...ALL SECTIONS BUT AVIATION AND HYDROLOGY... .SYNOPSIS...(400 PM EDT WED JUL 16 2008) A FRONTAL BOUNDARY EXTENDING FROM CENTRAL LOWER MICHIGAN TO SOUTH DAKOTA WEDNESDAY AFTERNOON WILL LIFT NORTH ON THURSDAY THEN SINK SOUTH AGAIN ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY ALONG AND NORTH OF THIS FRONTAL BOUNDARY... WITH VERY WARM AND HUMID CONDITIONS SOUTH OF THE FRONT. && .SHORT TERM...(400 PM EDT WED JUL 16 2008) (TONIGHT THROUGH FRIDAY NIGHT) MAIN CHALLENGE IN THE SHORT TERM IS CONVECTIVE TRENDS. BELIEVE CURRENT ACTIVITY OVER IN WISCONSIN WILL PROBABLY REMAIN THERE AND BUILD SOUTHWARD ACROSS THE MSN AND MKE AREAS WHERE MAX INSTABILITY WITH CAPES OF 4000-5000 J/KG EXISTS. MEANWHILE IN OUR NECK OF THE WOODS... BELIEVE WE/LL PROBABLY SEE SOME WIDELY SCATTERED STORMS LATE THIS AFTERNOON AND EVENING NORTH OF I-96 AND EAST OF HWY 131 WHERE DECENT SFC CONVERGENCE WILL EXIST IN THE VICINITY OF THE WEAK SFC FRONTAL BOUNDARY AND AT THE INTERSECTION OF THE LAKE BREEZE FRONT. OUR CAPES AREN/T TOO SHABBY EITHER... AROUND 3000 J/KG... SO CANT RULE OUT A SVR CELL OR TWO. ALL OF THIS DIURNAL/SFC BASED ACTIVITY SHOULD TEND TO DISSIPATE TOWARD SUNSET. THEN THE QUESTION FOR LATER TONIGHT BECOMES WHETHER OR NOT WE/LL SEE A LATE NIGHT MCS ROLLING ACROSS NRN LWR MI...POSSIBLY AFFECTING OUR NRN CWFA. THERE IS CURRENTLY A SHORTWAVE SEEN ON WATER VAPOR IMAGERY SCOOTING EAST ACROSS NORTH DAKOTA... AND THIS FEATURE COULD CERTAINLY BE AN IMPETUS FOR NOCTURNAL MCS ACTIVITY AS IT HEADS ESE WITH 500 MB HGT CONTOURS. WILL MAINTAIN THE THOUGHTS OF PREVIOUS FORECASTER... WITH POPS RANGING FROM ONLY 15 PCT OR SO SOUTH OF I-96 TO 50-60 PCT IN THE FAR NRN CWFA AFTER 06Z. THE SURFACE FRONT SHOULD LIFT NORTH OF THE AREA ON THURSDAY... LEADING TO A DRY/HOT/HUMID AFTERNOON OVER ALL OF THE CWFA. NOTE THAT AN OZONE ACTION DAY HAS BEEN ISSUED FOR PARTS OF OUR AREA. WILL CARRY POPS IN THE NORTH THURSDAY MORNING TO ACCOUNT FOR POSSIBILITY OF LINGERING AFOREMENTIONED NOCTURNAL MCS... THEN DRY FOR CWFA WIDE FOR THE AFTERNOON. THE FRONT IS PROGGED TO SLIP SOUTH AGAIN LATER THURSDAY NIGHT AND FRIDAY... SO WILL ACCORDINGLY HAVE CHANCE POPS SPREADING BACK SOUTHWARD INTO THE CWFA. HOWEVER CHANCES WILL STILL ONLY BE 15-20 PCT FOR AREA SOUTH OF I-96. && .LONG TERM...(400 PM EDT WED JUL 16 2008) (SATURDAY THROUGH WEDNESDAY) WE WILL STILL BE COPING WITH THE FRONTAL BOUNDARY INTO THE EXTENDED PERIOD. IT APPEARS THE BOUNDARY WILL BE ACROSS THE SOUTHERN PORTION OF THE CWA BY EARLY SATURDAY. WITH HIGHER CONFIDENCE THE MODELS ARE POINTING TO A WET BEGINNING TO THE WEEKEND AS A MID LEVEL SHORT WAVE CROSSES THE GREAT LAKES SATURDAY OR SATURDAY NIGHT. HAVE INCREASED POPS ACROSS THE SOUTHERN AND CENTRAL PORTIONS OF THE CWA FOR BOTH SATURDAY AND SATURDAY NIGHT. THIS WAVE AND IT/S PCPN COULD LINGER INTO SUNDAY AS THE GFS SUGGESTS...HOWEVER THE ECMWF WAS MOVING IT EAST BY THIS TIME SO WILL KEEP POPS ON THE LOW SIDE. THERE IS UNCERTAINTY HOW FAR SOUTH THE FRONT WILL SAG INTO THE EARLY PART OF NEXT WEEK. WILL HOLD ON TO LOW POPS SUNDAY NIGHT AND MONDAY...HOWEVER BY MONDAY NIGHT IT APPEARS CANADIAN HIGH PRESSURE WILL SHOVE THE FRONT FURTHER SOUTH AND WE SHOULD FINALLY START TO DRY OUT. HAVE LEFT SLGT CHC POPS IN FOR POSSIBLE DAYTIME CONVECTION ACROSS THE SOUTHERN CWA FOR BOTH TUESDAY AND WEDNESDAY AS THE FRONT APPEARS TO ONLY SAG TO CENTRAL IN/OH AND SOME MOISTURE MAY TRY TO CROSS NORTH OF THE FRONT. && .MARINE...(400 PM EDT WED JUL 16 2008) VERY WARM/HUMID AIR MASS MOVING ACROSS THE LAKE MAY RESULT IN SOME HAZE OVER THE NEXT FEW DAYS. RELATIVELY WEAK WIND FIELDS ARE PRESENT ATTM WITH THE FRONT NEARBY... BUT THEY MAY STRENGTHEN A BIT OUT OF THE SW ON THURSDAY AS THE FRONT LIFTS NORTH. STILL... THE FLOW PROBABLY WONT BECOME STRONG ENOUGH TO WARRANT ANY SMALL CRAFT ADVISORIES. WE WILL PROBABLY HAVE A WIND SHIFT TO THE N/NE NORTH OF HOLLAND ON FRIDAY AFTERNOON AND NIGHT AS THE FRONT SLIPS SOUTH AGAIN. && .AVIATION...(148 PM EDT WED JUL 16 2008) INSTABILITY WAS INCREASING THIS AFTERNOON RESULTING IN A GROWING CU FIELD. BELIEVE THERE WILL BE POP UP SHOWERS AND THUNDERSTORMS INTO THE MID/LATE AFTERNOON AS THE INSTABILITY IS MAXIMIZED. THIS CONVECTION SHOULD REMAIN WIDELY SCATTERED HOWEVER...SO WILL JUST MENTION VCTS AT THIS POINT AWAY FROM THE LAKE. ANY STORMS WILL DIE OFF PRIOR TO MIDNIGHT WITH THE LOSS OF SURFACE HEATING. SOMEWHAT DRIER AIR ARRIVES OVERNIGHT...SO FEEL THAT THURSDAY MORNING INTO THE EARLY AFTERNOON WILL BE STORM FREE FOR THE TAF SITES. && .HYDROLOGY...(400 PM EDT WED JUL 16 2008) USGS RIVER GAGES CONTINUE TO SHOW LEVELS ACROSS THE AREA AT OR ABOVE NORMAL. AIR MASS IS BECOMING INCREASINGLY MOIST WITH PRECIPITABLE WATERS APPROACHING 1.50 INCHES OVER THE CWFA THIS MORNING. THE MOST WIDESPREAD RAINFALL THROUGH THE END OF THE WEEK LOOKS TO REMAIN JUST NORTH OF THE CWFA...CLOSER TO THE NOSE OF THE LOW LEVEL JETS EXPECTED TO IMPACT THE AREA. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. BASIN AVERAGES ARE EXPECTED TO REMAIN RATHER LOW ATTM...GENERALLY LESS THAN A QUARTER OF AN INCH FOR EACH PERIOD. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: MEADE SHORT TERM: MEADE LONG TERM: JK MARINE: MEADE AVIATION: JK HYDROLOGY: NJJ
Hazardous weather outlook, Jul 16, 12:02 PM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1202 PM EDT WED JUL 16 2008 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1202 PM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. THE BEST CHANCE FOR STORMS WILL BE ALONG AND EAST OF HIGHWAY 131 AND ALONG AND NORTH OF INTERSTATE 96. ALTHOUGH THE COVERAGE OF STORMS THIS AFTERNOON AND EVENING IS NOT EXPECTED TO BE SIGNIFICANT... THOSE THAT DO FORM WILL HAVE THE POTENTIAL OF BECOMING STRONG OR SEVERE WITH LARGE HAIL... A DAMAGING WIND GUST AND TORRENTIAL RAIN. STORM MOVEMENT WILL BE SLOW AT ONLY AROUND 10 MPH TO THE EAST SOUTHEAST. SCATTERED STORMS THIS EVENING INLAND FROM LAKE MICHIGAN SHOULD DIMINISH IN COVERAGE AND INTENSITY TOWARD SUNSET... THEN THE POTENTIAL EXISTS FOR A LATE NIGHT THUNDERSTORM COMPLEX TO AFFECT AREAS NORTH OF INTERSTATE 96. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING... PARTICULARLY NEAR AND NORTH OF HIGHWAY U.S. 10. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY THROUGH TUESDAY AS LOW PRESSURE MOVES ALONG A WAVERING FRONT ACROSS LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT BECAUSE THE COVERAGE OF STORMS WILL BE RATHER LIMITED. MEADE
In the hours before
Special weather statement, Jul 16, 4:29 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 429 PM EDT WED JUL 16 2008 MIZ037-038-043-044-162130- LAKE-MASON-NEWAYGO-OCEANA- 429 PM EDT WED JUL 16 2008 ...SPECIAL WEATHER STATEMENT... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHWEST OF BITELY...MOVING EAST AT 8 MPH. * LOCATIONS IN THE PATH OF THE STORM INCLUDE... COLFAX... VOLNEY... TROY TWP... LOGAN TWP... LAKE TWP... WOODLAND PARK... BITELY... LILLEY... HOME TWP... THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4384 8568 4369 8568 4369 8610 4394 8610 TIME...MOT...LOC 2029Z 259DEG 7KT 4383 8597 COBB
Local storm report, Jul 16, 5:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BALDWIN 43.90N 85.85W
07/16/2008 E0.25 INCH LAKE MI COUNTY OFFICIAL
&&
MKALEMBKLocal storm report, Jul 16, 5:09 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL BALDWIN 43.90N 85.85W
07/16/2008 E1.00 INCH LAKE MI COUNTY OFFICIAL
HAIL REPORTED AT THE COURT HOUSE.
&&
MKALEMBKLocal storm report, Jul 16, 5:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL PARIS 43.77N 85.50W
07/16/2008 E0.25 INCH MECOSTA MI COUNTY OFFICIAL
HEAVY RAIN ALSO REPORTED.
&&
MKALEMBKLocal storm report, Jul 16, 5:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLOOD 1 S BALDWIN 43.88N 85.85W
07/16/2008 LAKE MI COUNTY OFFICIAL
M-37 FLOODED JUST SOUTH OF THE CITY OF BALDWIN IN FRONT
OF THE LAUNDROMAT.
0549 PM HAIL 2 S MOUNT PLEASANT 43.58N 84.75W
07/16/2008 E0.88 INCH ISABELLA MI TRAINED SPOTTER
NICKEL SIZE BUT GETTING BIGGER.
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:16 PM EDT | Special Weather Statement | GRR | Clare, Osceola | 59 min |
| Jul 16, 4:29 PM EDT | Special Weather Statement | GRR | Lake | 61 min |
| Jul 16, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 51 min |
| Jul 16, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 50 min |
| Jul 16, 5:16 PM EDT | Special Marine Warning | GRR | 89 min | |
| Jul 16, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 40 min |
| Jul 16, 5:31 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 44 min |
| Jul 16, 5:36 PM EDT | Areal Flood Advisory | GRR | Lake | 4 hr |
| Jul 16, 5:42 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Lake, Mecosta, Osceola | 63 min |
| Jul 16, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella | 52 min |
| Jul 16, 6:14 PM EDT | Areal Flood Advisory | GRR | Clare, Gratiot, Isabella, Mecosta, Osceola | 5 hr |
| Jul 16, 6:27 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 78 min |
| Jul 16, 6:32 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 49 min |
| Jul 16, 6:40 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 50 min |
| Jul 16, 6:43 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 16, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent, Ottawa | 78 min |
| Jul 16, 6:58 PM EDT | Flash Flood Warning | GRR | Isabella | 3 hr |
| Jul 16, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 47 min |
| Jul 16, 7:33 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 42 min |
| Jul 16, 7:52 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.